Re: New Member - Horse Just Diagnosed with PPID


Kirsten Rasmussen
 
Edited

Hi Lida, 

Please review this old post by Dr Kellon about pergolide side effects.

https://ecir.groups.io/g/main/message/134888

Aside from the initial pergolide veil that is a temporary adjustment to new hormone levels, which Sherry mentioned in your welcome letter, side effects have not been found to be a problem here in this group.  Very rarely some horses develop an agitated or aggressive personality on it, in which case other drugs can be tried instead (in my year of volunteering here I can remember of only one such case), but I really emphasize that this is very rare.  Instead, I have heard it said that people feel like they have "finally got their horse back".

The medication can be stopped at any time, but it will take a few weeks to fully clear his system.  However, with such a strong positive diagnosis, we would not recommend stopping it for Doc.  I know it's hard to imagine putting your horse on daily meds for the rest of his life, but in this case the positives far outweigh any negatives and we have members whose horses have lived many years on pergolide (long past the often quoted 5-year prognosis, some on quite high doses because the disease is progressive), and not once have I heard it expressed here that the pergolide caused suffering.

--
Kirsten and Shaku (IR) - 2019
Kitimat, BC, Canada
ECIR Group Moderator
 
Shaku's Case History  
Shaku's Photo Album   

Join main@ECIR.groups.io to automatically receive all group messages.